From Varanasi, India:
My father has been taking oral medications for over 20 years and does regular exercise and dietary control, but recently his blood sugar went out of control (fasting -- 225 mg/dl [12.5 mmol/L]).The doctor changed the drug to Amaryl, and his fasting blood sugar was 140 mg/dl [7.8 mmol/L] which is above the normal range.The doctor suggested insulin, but out of psychological bind, my father insisted on oral medication.Should he continue with the Amaryl as it has known side effects?
Amaryl [glimepiride] can be used in doses up to 8 mg. You can have your father's physician increase the medication up to the limit and then evaluate whether or not he needs to be on insulin. One note of caution here. Many times, patients with type 2 diabetes are undertreated because they wait too long to start insulin therapy. Have your father's physician set solid goals for the blood sugar and work towards meeting those. The side effects of the Amaryl are not that numerous that they are inevitable.
[Editor's comment: There are several classes of diabetes pills, and they can be used in combinations with each other and with insulin. So, if your father's blood sugar remains uncontrolled despite larger dose of insulin, there will be several choices: add insulin, switch to insulin, or add another class of diabetes pill (Amaryl is a sulfonylurea, and there are other drugs including metformin and thiazolidinediones). WWQ]
Original posting 6 Mar 2003
Posted to Pills for Diabetes
Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.